Alert archive / Guam / Red Flag Warnings in 2020

Red Flag Warning 2, NWS Guam

March 26, 2020

NWS Guam issued this red flag warning at Mar 26, 2020, 11:38 PM CDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 26, 2020, 11:38 PM CDT (04:38 UTC)
Expired
Mar 27, 2020, 4:00 AM CDT
In force
4 hr
Issued by
NWS Guam

The text

As transmitted.

924 
WWMY80 PGUM 270438
RFWGUM

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tiyan GU
238 PM ChST Fri Mar 27 2020

...RED FLAG WARNING NOW IN EFFECT FOR GUAM...

.Dry weather and sustained winds of 20 to 25 mph with frequent 
higher gusts will result in the rapid spread of wild fires through
this evening.

GUZ001-280200-
/O.UPG.PGUM.FW.A.0003.000000T0000Z-200331T0800Z/
/O.NEW.PGUM.FW.W.0002.200327T0438Z-200327T0900Z/
/O.NEW.PGUM.FW.A.0004.200327T0900Z-200331T0800Z/
Guam-
238 PM ChST Fri Mar 27 2020

...RED FLAG WARNING IN EFFECT UNTIL 7 PM THIS EVENING FOR GUAM...
...FIRE WEATHER WATCH IN EFFECT FROM 7 PM THIS EVENING THROUGH 
TUESDAY AFTERNOON FOR GUAM...

The National Weather Service in Tiyan has issued a Red Flag
Warning, which is in effect until 7 PM this evening. A Fire Weather 
Watch remains in effect from 7 PM this evening through Tuesday 
afternoon. 

* AFFECTED AREA...Guam.

* WIND...East wind at 20 to 25 mph with frequent higher gusts, with 
  		 stronger winds in higher elevations.

* HUMIDITY...Between 50 and 60% during the afternoon.

* TEMPERATURES...Highs near 88.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  			Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create ideal conditions for rapid spread of wildfires.

A fire weather watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
red flag warnings.

&&

$$

Kleeschulte

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Guam wrote its last area forecast discussion before this red flag warning went out at Mar 26, 4:51 PM CDT, 6 hours 47 minutes earlier.

Area forecast discussion, Mar 26, 4:51 PM CDT, 6 hours 47 minutes before
Area Forecast Discussion
National Weather Service Tiyan GU
751 AM ChST Fri Mar 27 2020

.Marianas Synopsis...
Isolated showers and east winds prevail over the local area this
morning.

&&

.Discussion...
Little change made to the forecast. Small patches of clouds in the
vicinity of a shear line will cause mostly cloudy skies today
through Saturday night. Despite the clouds deep layer moisture is
lacking and only isolated showers are expected.

A few weak trade-wind disturbances will produce mostly cloudy skies
Monday through Tuesday night and again Thursday and Thursday night.
Again...deep layer moisture will not be stellar and only isolated
showers are expected at best.

East to northeast breezy winds of 20 to 25 mph are expected today.
Winds of 10 to 20 mph are predicted tonight through at least Sunday
night. Despite the slightly lower winds...gusts to 25 mph possible
through Saturday night.

&&

.Marine...
Observations from Tanapag and Ipan buoys show seas between 6 to
7 feet and satellite altimetry showed 6 to 8 feet. Near Shore Wave
Models suggest sea heights of 6 to 9 feet over the coastal waters.
Current sea heights are running close to Wave Watch Model predictions
and this seas at between 6 to 8 feet. Earlier forecast had some 10
foot seas predicted but adjusted lower because of the observations and
new model data.

Expect winds of 15 to 25 knots today and tonight decreasing slightly
Saturday. Despite the slight decrease frequent gusts to 25 knots are
possible through Saturday night. Winds this high will be hazardous
for small craft and an advisory is now in effect through Saturday
night. The buoys indicated an east swell and an northerly swell.
Both swells will persist through the forecast. These swells are
generating a moderate rip current risk on north and east facing
reefs. The east swell is expected to increase and will generate a
high rip current risk on mainly east facing reefs starting Saturday.

&&

.Fire weather...
The close proximity of the shear line and weak trade-wind
disturbances will bring periods of showers. Despite these weather
features no wetting rains are expected. Therefore, the KBDI will
continue to rise and has increased to 721 which is in the extreme
category. Winds are expected to increase and a Fire Weather Watch
will likely be issues later today and be in effect through at least
the weekend. Gusty winds may help spread any fires that do form
especially during the daytime hours this weekend.

&&

.Eastern Micronesia and Chuuk...
Fresh to strong trade winds are expected to diminish by afternoon,
likely ending the threat of winds hazardous to small craft. The
Inter-tropical Convergence Zone (ITCZ) lies south of all the major
islands. It winds from 4N154E to 1N162E to 2N166E to EQ170E to
8N177W and beyond.

A circulation is well south of Chuuk near 1N152E. Convergent trade
winds north of the circulation should continue to trigger sporadic
convection near Chuuk thru this afternoon. Once the circulation
drifts farther southwest of Chuuk this evening, much drier trades
already across Pohnpei, Kosrae and Majuro will also dominate Chuuk.
As the eastern portion of the ITCZ gradually progresses westward
over the next several days, it will bring wet weather to Majuro by
Friday evening, Kosrae this weekend and possibly Pohnpei and Chuuk
near midweek next week, if it is still strong enough.

Large trade-wind swell will maintain hazardous surf on Kosrae and
Majuro thru this evening. This has been confirmed by a 7 to 8-foot
swell at 10 to 11 seconds showing up at the Kalo Bay buoy at Majuro.
This has now diminished to 6.33 feet and should continue falling,
Probably ending the threat of hazardous surf tonight.

The combination of waves and fresh to strong winds today will cause
hazardous conditions for small craft near Kosrae and Majuro thru
this afternoon. Similar marine conditions are also expected near
Pohnpei over the next several hours. Surf on Pohnpei should stay
below hazardous levels but strong and frequent rip currents are
likely. By the time the swell and trade winds reach Chuuk Friday
afternoon, both will be slightly weaker. Therefore, both marine
conditions and surf should stay below hazardous criteria.

&&

.Western Micronesia for Yap and Koror...
A weak low-level circulation southwest of Koror near 2N130E is still
gradually drifting westward this morning. Moderate to fresh trade
winds converging toward it are triggering sporadic convection just
south and west of the capital. Drier trades north of it should promote
fair weather near Koror thru Sunday. Farther northeast, a few modest
trade-wind disturbances are going to trigger some clouds and passing
showers near Yap thru Friday. Otherwise, a dry trade regime should
also accompany Yap thru Sunday.

Another weak circulation currently south of Chuuk near 1N152E is
expected to slowly track west-northwestward starting Friday. A
surface trough extending northward from it will approach far western
Micronesia early next week. For now, have retained the isolated
thunderstorms in days 4 and 5 of Koror’s long-term forecast. Future
shifts will have a better idea on how this system will impact the
region as this situation develops over the next few days. Uncertainty
is high at this time because the ECMWF opens it into a trough while
the GFS gradually strengthens it. At this time both take it well south
of Koror.

A large dome of high pressure north of the Marianas near 30N147E is
channeling mainly fresh winds across Yap State and Palau. This could
still create hazardous conditions for small craft near Yap thru this
afternoon. E-NE swell generated by fresh to strong winds associated
with a shear line across the Philippine Sea will also keep seas across
far western Micronesia at 6 to 8 feet thru early next week. However,
no hazardous surf is anticipated for either location.

&&

.GUM WATCHES/WARNINGS/ADVISORIES...
GU...None.
Marianas Waters...Small Craft Advisory until midnight CHST Saturday night for
     PMZ151>154.

&&

Ziobro/Stanko

The office that day

Everything else NWS Guam issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 9:31 PM CDTFire Weather WatchGUM2 hr
Mar 26, 11:38 PM CDTFire Weather WatchGUM68 hr
Mar 27, 1:37 AM CDTRip Current StatementGUM10 days
Mar 27, 1:37 AM CDTHigh Surf AdvisoryGUM14 hr
Mar 27, 1:37 AM CDTHigh Surf AdvisoryGUM37 hr

Nearby

Red Flag Warnings in Guam, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.